Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 58, NWS Blacksburg, VA

August 11, 2001Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 11, 2001, 11:59 AM EDT for Patrick County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2001, 11:59 AM EDT (15:59 UTC)
Expired
Aug 11, 2001, 3:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 111558
FFWRNK
VAC141-111900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 PM EDT.

* AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 3 MILES WEST OF WOOLWINE.    
  THE STORM WAS NEARLY STATIONARY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN WEST CENTRAL PATRICK COUNTY...ALONG ROCK CASTLE CREEK 
AND THE HEADWATERS OF THE SMITH RIVER.

<<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:00 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 11, 10:00 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EDT SAT AUG 11 2001

PLAN ON UPDATE TO ZONES...MAINLY FOR COSMETICS AND TO BUMP UP MAXES
IN A COUPLE OF GROUPS WHERE SUN IS DOING ITS THING.  BIGGEST CONCERN
FOR THIS AFTN-EVE IS WHERE ANY FFING MAY OCCUR.  AM SOUNDING WOULD
INDICATE SLOW...5-7 MPH...NE DRIFT TO STORMS WHICH DEVELOP SO WILL
NEED TO WATCH FOR TERRAIN EFFECTS AND PSBL TRAINING.  ALSO...NOT
MUCH OF A CAP LEFT...SO EXPECT GREATER COVERAGE THIS AFTN ONCE THEY
START TO POP.

12Z FNTL BNDRY Q-STNRY ACRS NRN NJ-SRN PA AND NOT EXPECTED TO MAKE
MUCH OF A PUSH TO THE SOUTH.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:31 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax44 min
Aug 11, 1:34 PM EDTFlash Flood WarningRNKAmherst3 hr
Aug 11, 2:32 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville28 min
Aug 11, 2:35 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Aug 11, 2:42 PM EDTSevere Thunderstorm WarningRNKPatrick48 min
Aug 11, 2:51 PM EDTSevere Thunderstorm WarningRNKAppomattox39 min
Aug 11, 3:53 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Aug 11, 6:16 PM EDTSevere Thunderstorm WarningRNKHalifax44 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.